Alert archive / Alabama / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 63, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Apr 17, 1998, 9:28 PM CDT for Coffee County, Alabama. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 17, 1998, 9:28 PM CDT (02:28 UTC)
- Expired
- Apr 17, 1998, 10:15 PM CDT
- In force
- 47 min
- Issued by
- NWS Tallahassee, FL
- Area
- Whole counties
County Coffee County, AL
The radar
The Ft Rucker radar (KEOX), 51 km from the middle of the area, began a volume at 02:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 17, 5:30 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 2.5 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 736 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 503 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KTLH 180228 RRA SVRTLH ALC031-180315- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TALLAHASSEE FL 1028 PM EDT FRI APR 17 1998 THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... COFFEE COUNTY IN SOUTHEASTERN ALABAMA * UNTIL 1015 PM CDT (1115 PM EDT) * AT 926 PM CDT... DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 12 MILES SOUTHWEST OF ELBA MOVING EAST AT 35 MPH. THIS STORM WILL LIKELY PRODUCE LARGE HAIL AND DAMAGING WINDS. * SOME LOCATIONS IN THE PATH OF THIS STORM ARE... ELBA BY 935 PM CDT GOODMAN BY 940 PM CDT NEW BROCKTON BY 945 PM CDT ENTERPRISE BY 955 PM CDT SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 7:30 PM CDT, 1 hour 58 minutes earlier.
Area forecast discussion, Apr 17, 7:30 PM CDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE FL 830 PM EDT FRI APR 17 1998 FRONT TO OUR WEST NOW LIFTING NORTH WITH ALL THE CONVECTIVE ACTIVITY NOW JUST NORTH AND WEST OF THE CWA. SUSPECT THAT IS WERE ALMOST ALL OF IT WILL REMAIN REST OF THE EVENING AS BOUNDARY SHOULD CONTINUE TO MOVE A LITTLE MORE NORTH PER ALL MODEL FCSTS. GREATEST THREAT WILL REMAIN OVER SE AL. AIRMASS OVER SW GA AND BIG BEND STILL REMAINS SLIGHTLY CAPPED ALTHOUGH 00Z UPPER AIR DATA SHOWS THIS INVERSION HAS WEAKENED CONSIDERABLY SINCE 12Z. LOOKS LIKE ST WILL REMAIN OVER AREA THROUGHOUT THE NIGHT. DEW POINTS 5 TO 10 DEGREES HIGHER THAN WHAT MODELS FCST. GUIDNC TEMPS TOO LOW TONIGHT. WILL INCRS MIN TEMPS OVER THE BIG BEND INTO THE 65 TO 70 DEGREE RANGE. FCST MIN TEMPS OVER SW GA ALSO LOOK TOO LOW. 10
The office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 17, 8:39 PM CDT | Tornado Warning | TAE | Coffee | 46 min |
| Apr 17, 9:13 PM CDT | Severe Thunderstorm Warning | TAE | Dale | 42 min |
| Apr 17, 10:09 PM CDT | Severe Thunderstorm Warning | TAE | Henry | 36 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.